Illinois, 2011

Flash Flood and Heavy Rain in Illinois, February 24, 2011

February 24, 2011 · NWS PAH · 3 events in 3 counties and zones

In the lower levels, a low intensified as it tracked from Oklahoma into southern Missouri during the day, then across the Lower Ohio Valley in the evening. To the east of the low, a warm front advanced northward to the Lower Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$120,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

In the lower levels, a low intensified as it tracked from Oklahoma into southern Missouri during the day, then across the Lower Ohio Valley in the evening. To the east of the low, a warm front advanced northward to the Lower Ohio Valley. Widespread heavy rain occurred in association with the warm front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 24, 2:10 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Feb 24, 2:10 PM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
210 PM CST THU FEB 24 2011

.DISCUSSION...
LATEST SURFACE ANALYSIS DEPICTS LOW OVER SOUTHWEST OK WITH A STRONG
WARM FRONT EXTENDING EASTWARD THROUGH AR THROUGH MEM TO BWG. ANOTHER
WEAK WARM FRONT OR BOUNDARY EXTENDED NORTHEAST INTO SC MO. THE
ATTENDANT COLD FRONT EXTENDED SOUTH THROUGH TEXAS. INFRA RED
SATELLITE INDICATED CLOUD TOPS COOLING NORTHEAST OF THE SURFACE LOW
ASSOCIATED UPPER LEVEL SHORTWAVE ROTATING THROUGH CENTRAL PLAINS.

THE LATEST MODEL RUNS ARE IN REASONABLE AGREEMENT WITH STORM SYSTEM
POISED TO MOVE THROUGH THE AREA. AGREE WITH SWODY1 THE GREATEST
THREAT OF SEVERE WILL BE SOUTH OF THE PAH CWA. HOWEVER...THE UPPER
LEVEL SHORT WAVE WILL PHASE WITH THE SURFACE LOW AS IT MOVES THROUGH
THE AREA...CAUSING THE LOW TO DEEPEN AS THE SYSTEM INTENSIFIES.
FORECAST SOUNDING SHOW AS PRECIPITABLE WATER APPROACHING 1.5 THIS
COMBINED WITH ALREADY OVER AN INCH OF RAINFALL THIS MORNING WILL
CONTINUE THE FLOODING THREAT. SURFACE BASED INSTABILITY RATHER
LIMITED UNTIL AFTER 00Z FRI. LI'S ARE POSITIVE UNTIL EVENING WITH NO
CAPE UNTIL THE AFOREMENTIONED TIME EITHER. EVEN AFTER 00Z CAPE STAYS
WELL BELOW 500 J/KG. HOWEVER THE SHEAR WILL BE IMPRESSIVE AND MAY
OVERCOME THE LACK OF INSTABILITY ALONG THE FRONT AND WITH THE
PASSAGE OF THE LOW 0-1KM HELICITY ARE IN THE 500-700 M2S2 WITH 0-6KM
OVER 1000 M2S2. THE AREA OF GREATEST SHEAR WILL BE ALONG AND SOUTH
OF THE OHIO RIVER IN KY...SWIN...AND SIL. AND ALONG AND SOUTH OF US
HIGHWAY 60 ACROSS SEMO. WITH THE 850MB JET AROUND 75 KNOTS
PLUS...VERTICALLY STACKED LOW OVERHEAD...AND A FRONTAL
BOUNDARY...THERE IS A DEFINITE THREAT OF SEVERE. ALTHOUGH AS
MENTIONED BEFORE AND SUPPORTED BY SWODY1 A MUCH GREATER THREAT EXIST
TO OUR SOUTH WHERE SURFACE BASED INSTABILITY IS GREATER.

AFTER MIDNIGHT TONIGHT EXPECT THE THREAT TO EXIT TO OUR EAST WITH
WEAK HIGH PRESSURE BUILDING IN AS THE FLOW ALOFT BECOMES ZONAL
THROUGH SATURDAY NIGHT.

MAIN FORECAST ISSUE IN THE LONGER TERM WILL COME WITH ANOTHER STRONG
MID LVL SHORT WAVE AND ASSOCIATED COLD FRONT THAT WILL ROTATE NE
INTO THE MID MS RIVER VALLEY...MAINLY SUN NIGHT INTO MON MORNING.
SOMEWHAT GOOD NEWS AND BAD NEWS WITH THIS SYSTEM.

FIRSTLY...THE BAD NEWS IS THAT IT LOOKS AS THOUGH THE MID LVL LOW
WILL BE STRONGER THAN THE ONE MOVING THROUGH TONIGHT...AND THE SFC
LOW WILL BE PASSING FURTHER NORTH ACROSS IL...WHICH WILL PUT US IN
MORE UNSTABLE AIR THAN TODAY. THUS...WITH THE STRONG WIND FIELDS
INVOLVED...THE CHC OF AT LEAST SCT STRONG TO SVR CONVECTION LOOKS
LIKE A GOOD BET. TIMING IS AN ISSUE THO...WITH THE CANADIAN MODEL
SUGGESTING SUN EVENING...THE GFS SUGGESTING LATER SUN NIGHT...AND
THE ECMWF SUGGESTING MON MORNING. IN ORDER TO MINIMIZE ANY TIMING
ERRORS...OPTED TO LEAN MORE TOWARD THE 12Z GFS...SO POPS WILL BE
HIGHEST OVERNIGHT SUN NIGHT.

THE POSSIBLY BETTER NEWS IS THAT WHILE THERE LOOKS TO BE A GOOD SHOT
OF MDT TO HVY RAIN/STORMS WITH THIS SYSTEM...IT LOOKS TO BE FAIRLY
PROGRESSIVE AND THEREFORE SHOULD NOT BE A LONG LASTING HEAVY RAIN
EVENT. NONETHELESS...AS SATURATED AS THE SOIL WILL BE OVER MANY
LOCATIONS...EVEN A QUICK INCH OR TWO COULD CAUSE MORE HYDRO
ISSUES...SO WILL NEED TO MONITOR THAT ASPECT ALSO.

REMAINDER OF THE EXTENDED LOOKS MAINLY PRECIP FREE AS HIGH PRESSURE
FINALLY BUILDS IN FROM THE PLAINS. BACK TO MORE NORMAL LATE FEB
TEMPS TOO..BUT NOTHING ARCTIC/CANADIAN LIKE.

&&

.AVIATION...
THICKER CLOUDCOVER AND GENERALLY LOWER CIGS IN THE IFR RANGE ARE
PROGRESSING FROM ARKANSAS NORTHEASTWARD ACROSS MISSOURI ATTM AND
WILL REACH THE TAF SITES FROM WEST TO EAST OVER THE NEXT SEVERAL
HOURS. WARM FRONT WILL NUDGE NORTH OF PORTIONS OF THE BOOT HEEL OF
MISSOURI AND WESTERN KENTUCKY THIS EVENING. AS THIS OCCURS...WINDS
WILL TRY TO SHIFT TO THE SOUTHEAST AND CIGS MAY TEMPORARILY RISE
BACK INTO MVFR OR LOW VFR RANGE WITH SOME BREAKS POSSIBLE. THIS
WOULD ALLOW FOR MORE IN THE WAY OF +TSRA. FURTHER NORTH LOWER
STRATUS CIGS WILL PREVAIL. WINDS WILL SHIFT TO THE NORTHWEST
FOLLOWING FROPA BETWEEN 03-08Z TONIGHT 15-25KTS. VSBYS SHOULD
IMPROVE AT THAT POINT BUT CIGS MAY CONTINUE IN THE MVFR RANGE UNTIL
MORNING.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH FROM 6 AM CST THIS MORNING THROUGH THIS
     EVENING FOR BALLARD-CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-
     CRITTENDEN-DAVIESS-FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-
     LIVINGSTON-LYON-MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-
     TRIGG-UNION KY-WEBSTER.

MO...FLASH FLOOD WATCH FROM 6 AM CST THIS MORNING THROUGH THIS
     EVENING FOR BOLLINGER-BUTLER-CAPE GIRARDEAU-CARTER-
     MISSISSIPPI-NEW MADRID-RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...FLASH FLOOD WATCH FROM 6 AM CST THIS MORNING THROUGH THIS
     EVENING FOR ALEXANDER-HARDIN-JOHNSON-MASSAC-POPE-PULASKI-
     UNION IL.

IN...NONE.

&&
Hazardous weather outlook, Feb 24, 3:29 AM CST, 13 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
329 AM CST THU FEB 24 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-251100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
329 AM CST THU FEB 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

RAIN AND THUNDERSTORMS ARE FORECAST TODAY INTO TONIGHT. THE
PRIMARY THREAT WILL BE HEAVY RAINFALL. 2 TO 4 INCH RAINFALL
AMOUNTS WILL BE COMMON...AND LOCALLY HIGHER AMOUNTS COULD OCCUR.
A FLASH FLOOD WATCH IS IN EFFECT THROUGH THE EVENING...MAINLY
SOUTH OF A LINE FROM PERRYVILLE MISSOURI...TO SHAWNEETOWN
ILLINOIS...TO ROCKPORT INDIANA. THE WATCH INCLUDES ALL OF WESTERN
KENTUCKY AS WELL AS FAR SOUTHERN ILLINOIS AND MUCH OF SOUTHEAST
MISSOURI. REFER TO THE WATCH FOR MORE DETAILS. FLOOD WARNINGS AND
ADVISORIES ARE IN EFFECT AS WELL...REFER TO THESE PRODUCTS FOR
MORE COMPLETE DETAILS.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE FLOOD
WATCH AREA...AND A MODERATE RISK OF SEVERE THUNDERSTORMS DOES
TOUCH INTO EXTREME SOUTHWEST KENTUCKY AND THE BOOTHEEL OF SOUTHEAST
MISSOURI. DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES
COULD OCCUR WITH THE BEST TIME PERIOD FOR THEIR THREAT BEING LATE
THIS AFTERNOON AND EARLY THIS EVENING...WHEN THE STORM SYSTEM
MAKES ITS PASSAGE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS ANOTHER CHANCE OF IMPACT WEATHER SUNDAY NIGHT INTO
MONDAY. A VIGOROUS UPPER LEVEL SYSTEM COULD RESULT IN STRONG OR
SEVERE STORMS AND ANOTHER BOUT OF HEAVY RAIN AS WELL DURING THIS
TIME FRAME. THE SOIL OVER MUCH OF THE REGION WILL LIKELY BE QUITE
SATURATED BY THE TIME THIS SECOND SYSTEM MOVES IN...SO ANY HEAVY
RAINFALL COULD EXACERBATE ANY ONGOING OR LINGERING FLOODING
ISSUES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION TODAY IS ANTICIPATED.

The radar

The Paducah radar (KPAH), 10 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Massac

When
February 24, 4:45 PM CST to 5:30 PM CST
Where
Massac County, Metropolis to 0.09 mi WNW of Round Knob
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
37.150, -88.730

Viaducts were flooded along three streets in Metropolis, and one of them was impassable. A partially underground home near Joppa gave way to floodwaters and was deemed a total loss. A spotter near Round Knob measured over 4 inches, most of which fell in the previous twelve hours.

Heavy Rain, Gallatin

When
February 24, 5:00 PM CST to 10:00 PM CST
Where
Gallatin County, Shawneetown
Reported by
Trained Spotter
Coordinates
37.700, -88.130

A spotter reported 3.5 inches of rain with quite a few flooded roadways.

Flash Flood, Pulaski

When
February 24, 6:10 PM CST to 9:30 PM CST
Where
Pulaski County, 1.85 mi N of Grand Chain to 1.73 mi NNW of Levings
Cause
Heavy Rain
Property damage
$70,000
Reported by
Emergency Manager
Coordinates
37.297, -89.021

Two bridges were washed out. One of the bridges was on a main street in Olmsted, and the other was on a secondary road. Three to four inches of water covered State Route 37 at the Johnson County line. Warning signs were posted to alert motorists. Water was over a couple of other roads in the Olmsted and Grand Chain areas. A spotter reported storm-total rainfall of about three inches, of which two inches fell in the past twelve hours.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 278897, 278919, 278916.